Skip Navigation
drugfreeCT
For 24/7 help call 1-800-563-4086

OTC Medicine Overdose

A person can overdose on OTC cold medicines containing DXM or loperamide. An overdose occurs when a person uses enough of the drug to produce a life-threatening reaction or death.

As with other opioids, when people overdose on DXM or loperamide, their breathing often slows or stops. This can decrease the amount of oxygen that reaches the brain, a condition called hypoxia. Hypoxia can have short- and long-term mental effects and effects on the nervous system, including coma and permanent brain damage and death.

Treating OTC Medicine Overdoses

A person who has overdosed needs immediate medical attention. Call 911. If the person has stopped breathing or if breathing is weak, begin CPR.

  • DXM overdoses can be treated with naloxone.
  • Loperamide overdose can cause heart rhythm problems, which are treated with certain medications. If the heart stops, health care providers will perform CPR and other cardiac support therapies.